Article Text

PDF

A young man with bronchial asthma and an abnormal chest X-ray

Statistics from Altmetric.com

A 29-year-old man with bronchial asthma of 5 years duration was using inhaled salbutamol. In view of recurrent exacerbations, he had been put on oral prednisolone 20 mg/day for the last year. He did not smoke tobacco or drink alcohol. He had no other complaints. Clinically he had moon facies, buffalo hump, centripetal obesity, purple striae on flanks and proximal myopathy. His blood pressure was 140/100 mmHg. Chest examination revealed polyphonic rhonchi in all areas. The rest of the general and physical examination was normal. Investigations revealed a normal haemogram, urinalysis, fasting and post-prandial plasma glucose, serum sodium, potassium, calcium and phosphate levels. Pulmonary function test showed an obstructive pattern. His chest X-ray (postero-anterior) is shown in figure 1. Chest X-ray a year earlier had been normal. Serum cortisol levels were 130 nmol/l at 08.00 h (normal 140–690 nmol/l) and 76 nmol/l at 16.00 h (80–330 nmol/l). Urine 24-hour calcium was 3.2 mmol (< 3.8 mmol).

Figure Chest X-ray (postero-anterior)

Questions

1
What are the abnormalities seen on the chest X-ray?
2
What is the pathophysiology of these abnormalities ?

Answers

QUESTION 1

The chest X-ray reveals diffuse osteoporosis of the ribs and bilateral multiple rib fractures with partial healing and exuberant calcified callus (pseudocallus) surrounding a radiolucent zone of nonunion in this patient with iatrogenic Cushing's syndrome. Abundant pseudocallus is a hallmark of corticosteroid-induced osteoporosis. It is seen most frequently around stress fractures in the ribs, pelvis and end plates of collapsed vertebrae. Microscopically, there is a reduction in osteoblastic activity and production of a cartilaginous callus that becomes highly mineralized in an amorphous fashion.1 Spontaneous symptomless fractures are typically seen in Cushing's syndrome (endogenous and exogenous). In addition to the ribs, these fractures may also occur in feet, vertebrae, pubic and ischial rami, and uncommonly in long bones. They may superficially resemble pseudofractures of osteomalacia. At times these fractures may be the presenting sign of Cushing's syndrome, particularly in men.2

The estimated incidence of fractures in patients prescribed corticosteroids is 30–50%.3 Bone loss occurs rapidly within first 6–12 months after therapy is begun, rates slowing down subsequently. Rates of bone loss are directly related to corticosteroid dose; significant trabecular bone loss occurs with prednisone doses greater than 7.5 mg/day.4 Bone loss occurs even with inhaled steroids.

Bone loss is greater at trabecular than at cortical sites. Fractures are predominant at sites rich in trabecular bones such as vertebral bodies and ribs, but risk of hip fracture is also tripled due to bone loss from proximal femur, particularly Ward's triangle, because it is composed of trabecular bone.4 Over a period of time, steroids affect cortical bones and fragility of long bones is increased.

In corticosteroid-induced osteoporosis, vertical and horizontal trabeculae are equally thin and lead to a uniformly translucent appearance of the vertebrae, whereas in postmenopausal osteoporosis, horizontal trabeculae are predominantly lost, and lead to a ‘corduroy stripe’ appearance.

The usual risk factors for osteoporosis do not apply to same extent to glucocorticoid-induced bone loss. Young adult men receiving glucocorticoids lose bone more rapidly than do older men, postmenopausal and premenopausal women. However, postmenopausal women receiving equivalent doses of steroids are at greater risk for fracture, presumably because they have a lower bone mass when they initiate steroid therapy. Patients with rheumatoid arthritis, chronic pulmonary and gastrointestinal diseases are at increased risk because disease associated inflammation, poor nutrition and immobilisation can aggravate bone loss. Patients who undergo organ transplant are at particular risk. Severe bone loss due to steroids may occur without other side effects, though there is a strong association between glucocorticoid-induced myopathy and osteoporosis.5

QUESTION 2

The pathophysiology of osteoporosis due to corticosteroids is a relative increase in bone resorption and decrease in bone formation. Reduced bone formation is due to direct inhibitory effects of corticosteroids at supraphysiological doses on osteoblast numbers, lifespan and function, leading to inhibition of synthesis of bone collagen by pre-existing osteoblasts and diminished conversion of precursor cells to functioning osteoblasts. Glucocorticoids also inhibit the synthesis of other bone proteins, including osteocalcin, a major bone matrix protein. Recent studies have found that glucocorticoids accelerate the apoptosis of osteoblast cells.6

Pharmacological doses of glucocorticoids inhibit synthesis or the actions of growth factors with anabolic effects on bone. This includes growth hormone, insulin-like growth factor 1 (IGF-1) and transforming growth factor β (TGF-β). Glucocorticoids may inhibit bone formation by prostaglandin synthesis inhibition.

Increased osteoclast recruitment and associated parameters of bone resorption, including eroded surfaces and calcium kinetics, may also be increased. Osteoclastic effects may be mediated by secondary hyperparathyroidism. A combination of corticosteroid-induced increased urinary calcium excretion and reduced intestinal absorption may be responsible for secondary hyperparathyroidism. Corticosteroids do not cause significant abnormalities in vitamin D metabolism.7

Corticosteroids alter gonadal function, which may indirectly influence mineral metabolism by increased bone resorption. A combination of inhibition of pituitary gonadotropin secretion and direct effects on the ovary or testes, lead to a reduction in production of oestrogen and testosterone. Glucocorticoids blunt the secretion of luteinising hormone in response to luteinising hormone-releasing hormone in both men and women.8 They inhibit follicle-stimulating-hormone-induced oestrogen production, and decrease testosterone production. Circulating levels of androstenedione and oestrone are suppressed further by reduced adrenal production of androstenedione, caused by the suppression of adrenocorticotropin due to corticosteroid therapy, and by the resultant adrenal atrophy. Oestrogen deficiency and corticosteroids may have an additive effect in increasing the rate of bone loss.9

Skeletal manifestations of Cushing's syndrome

  • osteoporosis, predominantly of trabecular bones

  • spontaneous symptomless fractures of ribs, pubic and ischial rami, feet bones and vertebrae

  • healing of fractures with abundant pseudocallus formation

  • osteonecrosis (avascular necrosis) of head of femur and humerus, distal femur and vertebrae

  • suppression of growth velocity in children

Mechanisms of glucocorticoid osteoporosis

  • direct suppressive effect on osteoblasts

  • decreased gut absorption of calcium

  • increased urinary calcium excretion

  • secondary hyperparathyroidism, leading to increased osteoclastic bone resorption

  • sex hormone effects (diminished adrenal androgens, oestrogen and testosterone) leading to increased osteoclastic bone resorption

  • catabolic effects on proteins, including muscle and bone matrix

  • diminished synthesis and/or action of growth hormone, IGF-1, TGF-β

In our patient, skeletal survey revealed diffuse osteoporosis, but no fractures in the vertebrae or elsewhere. He could not afford bone mineral density measurement. His treatment of bronchial asthma was optimised with inhaled salbutamol and beclomethasone. Oral steroids were gradually tapered over the next 6 weeks and stopped. He was put on a sodium-restricted diet (3 g/d), elemental calcium 1500 mg/d, vitamin D3 800 IU and alendronate 10 mg/d. He was started on a weight bearing and isometric exercise programme. Over the last 6 months there has been no exacerbation of asthma and rib fractures have shown partial healing.

Final diagnosis

Corticosteroid-induced osteoporosis in a patient with Cushing's syndrome.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.